Share this:
unknown
@unknown

Posts: 3
Joined: Apr 06, 2016

Sometimes I have thoughts of hurting myself or others

Posted by @unknown, Apr 5, 2016

I am a sophomore in high school and take an ssri for anxiety and depression. Sometimes I have thoughts of hurting/killing myself or others. I’ve had these thoughts since the 7th grade. I feel that I have been able to cope so far but that I will fail by my late 20’s. I live a fairly normal life and was wondering how my life would change if I spoke to my doctor about this.

REPLY

Or my family.

Hello,
I am sorry that you are feeling this way, but I know you can get help. I’m
not a doctor, but I’m a teacher who deals with young people with similar
problems. First, I want to give you the number for the hotline for help.
You can call the
National Suicide Prevention Lifeline any time day or night at (800)
273-8255 and get immediate help from a caring person. Please do that even
if you think you don’t need that help right then, as they can help you
prepare for the next time you feel that way so you stay safe and get
through it.
I have read that SSRIs and many other similar medications can lead to
thoughts of suicide, self-harm, and harming others in young people. You can
only benefit from talking to your doctor about these feelings and side
effects, and maybe all it takes is a good doctor to help you change your
medicine. Ask about side effects and about dangers of changing meds too
quickly, as some meds need to be changed slowly to avoid making these
issues worse. Again, I’m not a doctor, I’ve just read a lot about these
issues, so please take care of yourself to get good answers. If you can
share your issues with a caring adult or parent, that is even better. Maybe
the hotline can advise you on that as well.

Most importantly, know that you deserve to be safe and healthy and happy
and there are many people there to help you. Please call the hotline!

Last, you should proud of yourself for reaching out for help and being
open-minded. You are not alone!

Peace be with you.

Thank you.

Hi @unknown. Welcome to Connect. I first want to echo @concernedmtnmom‘s sentiment… you should be very proud of yourself for asking for help. You are certainly not alone in this, but it takes a very strong person to be open about it. I commend you.

I think @concernedmtnmom‘s advice was spot on. Do you feel comfortable talking to your doctor about the side effects of the SSRI and your thoughts of self-harm? If not, is there anyone you do feel comfortable talking to?

I suffer from the same issues. You should definitely talk to your doctor about it. I would highly recommend a combination of the right meds and talk therapy with a counselor. Also look into NAMI they have free support groups in most places where you can connect with people going through the same thing in a safe and comfortable place. Those are the ways I’m able to cope but it’s still very difficult. Look into and try to practice “mindfulness” to stay ahead of dangerous thoughts. Good luck. Remember you are not alone, there are lots of us out here.

@unknown I hope that by this time you have been able to reach out to someone in your community. I would also strongly encourage you to tell someone that you have been experiencing these feelings. Please do not be afraid to get help; the side effects of some medications can occasionally cause these problems. BTW -You absolutely do have a great deal of courage for reaching out to Mayo Clinic Connect!
I am a therapist on an inpatient psych unit; I can assure you that often times having your doc adjust your medications sooner than later as an outpatient can solve the issue along with seeing a counselor for some talk therapy to help you get through the rough patches. If you don’t feel safe, however, and do feel like you want to hurt yourself or anyone else, go to the emergency room or call 911. There is NOTHING to be ashamed of. That is why staff like those on the Mobile Assessment Crisis teams in your area are available to help you. (If you are in crisis,MAC teams are called out to see patients and assess them in an emergency to determine whether they need to go to the hospital.)
In addition to being a professional, I have also lived with depression for most of my adult life. Take good care of yourself… Let us know how you are doing.

@thepitbullmsw

@unknown I hope that by this time you have been able to reach out to someone in your community. I would also strongly encourage you to tell someone that you have been experiencing these feelings. Please do not be afraid to get help; the side effects of some medications can occasionally cause these problems. BTW -You absolutely do have a great deal of courage for reaching out to Mayo Clinic Connect!
I am a therapist on an inpatient psych unit; I can assure you that often times having your doc adjust your medications sooner than later as an outpatient can solve the issue along with seeing a counselor for some talk therapy to help you get through the rough patches. If you don’t feel safe, however, and do feel like you want to hurt yourself or anyone else, go to the emergency room or call 911. There is NOTHING to be ashamed of. That is why staff like those on the Mobile Assessment Crisis teams in your area are available to help you. (If you are in crisis,MAC teams are called out to see patients and assess them in an emergency to determine whether they need to go to the hospital.)
In addition to being a professional, I have also lived with depression for most of my adult life. Take good care of yourself… Let us know how you are doing.

Jump to this post

This is so true. Getting on the right medication or changing one can make all the difference in the world. Let your doctor know how you feel, sooner rather than later.

Hi. It’s been awhile since you wrote in and I know school is starting back up so I was wondering how you are doing. I hope by now you have talked to someone about this and are doing much better!

How long have you been taking the SSRI? If they’re going to happen, suicidal thoughts will quite likely come during the first 6 weeks of taking any new antidepressant, or an anti-anxiety medication. I spoke frankly to my doctor about my feelings and about my attempts, and he was a great help in getting started getting the help I needed. Telling your doctor may be hard for you, but she/he has had that discussion with many people, so don’t be at all worried about speaking up. It’s important to tell them the whole truth. Depression is treatable, and is a disease just as much as cancer is. It’s surely nothing to be ashamed of. Take care of yourself.

Please login or register to post a reply.